Both Radiothereapy and hormones have a side effect of fatigue, so the period of both can be pretty awful. Once the radiotherapy is over, it will get a bit better - for me, it was six months before I really felt 'well' - and that was a new kind of 'well' - much less energy than pre-hormones, and some days a real effort to get going. As I approach my final 12-weekly injection, I reckon over the three years the fatigue has reduced slightly, and certainly my 'time management' has worked around it much better lately.
I have also noticed 'emotional changes', but generally that side of things has been amusing rather than distressing.
There's no easy way around it all that I ever heard - but if you don't get moving in the morning, you can write the day off, in my experience - and of course that's not good, as weight gain and muscle wastage are always looking over your shoulder.
So, what has worked for me?
1. Get going, however tired and listless you feel
2. Keep your diary full, and make 'to do' lists if you have the patience. And if you'll actually do it ;-)
3. Go to bed a little earlier than you used to, or allow yourself the occasional siesta - but if you siesta, always set an alarm. Like many people, I don't sleep so well since starting the hormones, and having a 'too long' siesta means not sleeping at night. During radiotherapy, I factored in siestas if I had anything tiring on the agenda, using a kitchen timer (59 minutes!). It helped. Now, I occasionally siesta, but generally only a couple of times in a month (usually a combination of hot weather / physical exertion)
4. If it just gets too much, talk to your GP. RT+Hormones is a challenge to anyone, and on top of that, depression, inertia, lethargy, lassitude, languor, weariness, sluggishness, enervation, fatigue, ennui, (etc.,) are all well-documented side effects of the treatment. Help is out there.
-- Andrew --
"I intend to live forever, or die trying" - Groucho Marx
I started HT, then RT a few weeks later. I found the last weeks very hard, and was totally exhausted. Mind you, I was working full time, having to do the years accounts and being a parent of a 10 year old. I would often need to sit very still for an hour just to recharge, as energy levels were perpetually low and would get drained easily. I've not noticed any change on the emotional side, but my job is very emotion based anyway (therapist).
Five months on from the end of RT, energy levels are very much increased, but still not up to where they were before all this started. Probably around 80% at the moment. I guess that's still some recovery from RT, and the effects of Bicalutimide 150mg. I do subscribe to the idea of working through the fatigue by keeping active - despite the instant effect of exhaustion, I feel it increases endurance and stamina which can only be useful. And now, it's a sunny day and I'm off out rock climbing til dark!
Thanks for all the observations about RT and hormone therapy together. I am now nearing the end of my RT - on the whole it has been good. I am fortunate that Bristol Oncology Hospital have prescribed a new treatment which involves ultrasound andRT together which has a high cure rate, as they can be very accurate where they point the beam. Some days I have been very tired, especially if there has been a delay for some reason. Waterworks are all over the place and my backside sore from daily enemas; but on the whole feeling very good. A good spin off is that I have got to know fellow prostates and can have a good natter everyday.
So, if you are about to start; fear not! Try to exercise every day and have an occasional meal out!